Alert archive / Nebraska / High Wind Watches in 2020

High Wind Watch 2, NWS North Platte, NE

December 21, 202022 counties in Nebraska

NWS North Platte, NE issued this high wind watch at Dec 21, 2020, 8:13 PM MST for 22 counties in Nebraska. It took effect at Dec 22, 2020, 11:00 PM MST. It was in force for .

The area

The counties it named.

The facts

Issued
Dec 21, 2020, 8:13 PM MST (03:13 UTC)
In effect from
Dec 22, 2020, 11:00 PM MST
Expired
Dec 22, 2020, 3:20 AM MST
In force
Issued by
NWS North Platte, NE
All 22 counties

Arthur County, NE, Blaine County, NE, Brown County, NE, Chase County, NE, Cherry County, NE, Custer County, NE, Deuel County, NE, Frontier County, NE, Garden County, NE, Grant County, NE, Hayes County, NE, Hooker County, NE, Keith County, NE, Keya Paha County, NE, Lincoln County, NE, Logan County, NE, Loup County, NE, McPherson County, NE, Perkins County, NE, Rock County, NE, Sheridan County, NE, Thomas County, NE

The radar

The North Platte radar (KLNX), 46 km from the middle of the area, began a volume at 03:15 UTC, the scan nearest the moment this went out.

Open the radar archive at this moment

The archived warnings, watches and discussions in force at that minute are drawn over the scan, this one among them.

The nearest sounding before it

N. Platte/Lee Bi, NE (KLBF), launched 00:00Z, 3.2 hours before the alert went out and 62 km from the middle of its area. This is the routine balloon launch nearest before it, the air the forecaster had in hand, not a measurement taken for the alert.

Skew-T log-pSkew-T log-p diagram, N. Platte/Lee Bi, NE at 00:00Z on 2020-12-22Temperature and dew point through the depth of the atmosphere, with the mixed-layer parcel. CAPE 0 joules per kilogram.LCL10008507005003002001001 km2 km3 km6 km9 km12 km15 km-30°-20°-10°0°10°20°30°40°
Temperature in red, dew point in green, the mixed-layer parcel dashed.
HodographHodograph, N. Platte/Lee Bi, NE at 00:00Z on 2020-12-22The wind through the lowest 10 kilometers. Zero to 1 km storm-relative helicity 162 square meters per square second.19395878Sfc1 km3 km6 km9 kmRMLM
The wind turning with height, colored by layer: ground to 1 km, 1 to 3 km, 3 to 6 km, 6 to 10 km.
Mixed-layer CAPE
0 J/kg
Mixed-layer CIN
No buoyant parcel
Mixed-layer LCL
2266 m above ground
0-6 km bulk shear
46 kt
0-1 km storm-relative helicity
162 m²/s²
0-3 km storm-relative helicity
346 m²/s²
Significant tornado parameter
0.0
Supercell composite
0.0

Open this sounding in Storm Lab

The text

As transmitted.

524 
WWUS73 KLBF 220313
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
913 PM CST Mon Dec 21 2020

NEZ004>006-008-009-022>027-035>038-056>059-069>071-094-221115-
/O.NEW.KLBF.HW.A.0002.201223T0600Z-201224T0000Z/
Sheridan-Eastern Cherry-Keya Paha-Brown-Rock-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Arthur-McPherson-Logan-Custer-Deuel-Keith-
Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Ainsworth, Bassett, Rose, Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Arthur, 
Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, 
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, 
Eli, Merriman, and Kilgore
913 PM CST Mon Dec 21 2020 /813 PM MST Mon Dec 21 2020/

...HIGH WIND WATCH IN EFFECT FROM LATE TUESDAY NIGHT THROUGH
WEDNESDAY AFTERNOON...

* WHAT...Northwest winds 25 to 40 mph with gusts up to 60 mph 
  possible.

* WHERE...Portions of central, north central, panhandle, 
  southwest and west central Nebraska.

* WHEN...From late Tuesday night through Wednesday afternoon.

* IMPACTS...Damaging winds could blow down trees and power lines.
  Widespread power outages are possible. Travel could be
  difficult, especially for high profile vehicles.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

Monitor the latest forecasts and warnings for updates on this
situation. Fasten loose objects or shelter objects in a safe
location prior to the onset of winds.

&&

$$

Taylor
1 follow-up statement
013 
WWUS73 KLBF 221020
NPWLBF

URGENT - WEATHER MESSAGE
National Weather Service North Platte NE
420 AM CST Tue Dec 22 2020

NEZ004>006-008-009-022>027-035>038-056>059-069>071-094-221830-
/O.UPG.KLBF.HW.A.0002.201223T0600Z-201224T0000Z/
/O.NEW.KLBF.HW.W.0006.201223T0600Z-201224T0000Z/
Sheridan-Eastern Cherry-Keya Paha-Brown-Rock-Garden-Grant-Hooker-
Thomas-Blaine-Loup-Arthur-McPherson-Logan-Custer-Deuel-Keith-
Perkins-Lincoln-Chase-Hayes-Frontier-Western Cherry-
Including the cities of Gordon, Rushville, Valentine, Springview,
Ainsworth, Bassett, Rose, Oshkosh, Lewellen, Hyannis, Mullen, 
Thedford, Halsey, Dunning, Purdum, Brewster, Taylor, Arthur, 
Tryon, Ringgold, Stapleton, Broken Bow, Chappell, Big Springs, 
Ogallala, Paxton, Grant, North Platte, Champion, Enders, 
Imperial, Wauneta, Hayes Center, Curtis, Eustis, Maywood, Cody, 
Eli, Merriman, and Kilgore
420 AM CST Tue Dec 22 2020 /320 AM MST Tue Dec 22 2020/

...HIGH WIND WARNING IN EFFECT FROM MIDNIGHT CST /11 PM MST/
TONIGHT TO 6 PM CST /5 PM MST/ WEDNESDAY...

* WHAT...Northwest winds 30 to 40 mph with gusts to around 60 mph
  expected.

* WHERE...Western and north central Nebraska.

* WHEN...From midnight CST /11 PM MST/ tonight to 6 PM CST /5 PM 
  MST/ Wednesday.

* IMPACTS...Damaging winds will blow down trees and power lines. 
  Widespread power outages are expected. Travel will be 
  difficult, especially for high profile vehicles.

* ADDITIONAL DETAILS....Areas of blowing dust are possible across
  the southeast panhandle into southwest Nebraska, with local
  reductions to visibility. Light snow and blowing snow are also 
  possible across parts of north central Nebraska which may reduce
  visibility.

PRECAUTIONARY/PREPAREDNESS ACTIONS...

People should avoid being outside in forested areas and around
trees and branches. If possible, remain in the lower levels of
your home during the windstorm, and avoid windows. Use caution if
you must drive.

&&

$$

Roberg

What forecasters said that day

The local office's own words before this high wind watch went out, as it sent them, from the Iowa Environmental Mesonet's archive of National Weather Service text.

NWS North Platte, NE wrote its last area forecast discussion before this high wind watch went out at Dec 21, 4:21 PM MST, 3 hours 52 minutes earlier.

Area forecast discussion, Dec 21, 4:21 PM MST, 3 hours 52 minutes before
Area Forecast Discussion...UPDATED
National Weather Service North Platte NE
521 PM CST Mon Dec 21 2020

.SHORT TERM...(This evening through Tuesday night)
Issued at 356 PM CST Mon Dec 21 2020

The primary forecast challenges this week revolve around big
temperature swings, strong winds, and perhaps a round of light snow.
Very mild conditions are on tap for tomorrow with highs as much as
25 degrees above normal. A strong cold front then crashes through
the area with the potential for high winds and scattered snow
showers. Then, another brief mild stretch with fair skies starts on
Christmas Day.

Tonight... A progressive upper ridge moves onto the central Plains
overnight with the axis progged to bisect the forecast area around
12z. Warm air advection and southwesterly low level flow increase in
response, almost having a LLJ signature feel to it. Despite these
elements, guidance trended cooler with min temps across the
southwest where surface winds are lighter and cloud coverage
smaller. Soundings also suggest efficient boundary layer decoupling.
Forecast lows range from mid 20s there to around freezing in the
north.

Tuesday... The surge of warm air continues with the upper ridge in
the vicinity and the strong surface cold front lagging behind. H85
temps jump to around 12C midday, which are about 90%ile of climo.
This translates to highs around 60F with mixed sunshine and full
mixing. With the warm air comes gusty winds. There shouldn't be an
issue bringing 25-30 kt flow at H85 toward the surface, so used
stronger cons and GFS solutions for speeds. Guidance is in good
agreement placing the surface low in central SoDak around 00z and
the attendant cold front stretching southwest toward the CO/NE/KS
junction. Moisture content is hard to come by during the day, partly
shown by min RH values 25 to 30 percent at the surface in the west
and 40 to 50 percent at H5-7. Forcing is strong with the fropa, but
any precip chances should hold off until later.

Tuesday night... The surface low deepens as it reaches the Upper
Midwest, and the front quickly swings through the forecast area. The
upper trough quickly follows and centers over the Sandhills by dawn.
Surface pressure transitions from 2mb/hr falls to 2mb/hr rises for
western Neb, while H85 flow surpasses 50 kts. Mechanical mixing will
bring much of this to the surface, and some forecast soundings
indicate 60 mph gusts. Peak gusts in the current forecast are around
50-55 mph, but potential definitely exists for higher. Will need to
monitor for High Wind criteria and headlines. Precip chances also
increase overnight with temperatures plummeting into the teens,
allowing any moisture to be squeezed out more easily with the maxed
out mid-level fgen. Continued schc-chc PoP for most areas east of
the panhandle. Thermal profiles indicate a quick switch from rain to
snow depending on the onset of precip. Most precip that does occur
will likely be quick bursts of snow showers.

.LONG TERM...(Wednesday through Monday)
Issued at 356 PM CST Mon Dec 21 2020

The extended period begins cold and blustery in the wake of the
front, then transitions to mild and dry heading into the weekend
with the building of another Western US upper ridge. Strong winds
continue for much of the day Wednesday, while snow shower chances
should decrease by midday. Accumulation potential is low, but any
snow that does fall will easily be blown around and result in
reduced visibility. It's also not looking like much of this snowfall
will stick around through Friday morning to make a White Christmas.
Winds gradually taper toward sunset as the pressure gradient relaxes
and the PV anomaly passes to the east. The upper trough digs further
on Thursday, essentially reaching the Gulf Coast, while the next
ridge builds over the Rockies. This sets up a stark temperature
gradient across Nebraska. H85 temps range from around -6C in the
panhandle to -13C north central, roughly translating to lower 40s
west and mid 20s far north central. A weak impulse on the back edge
of the trough may bring a few flurries to north central as well,
although left mention out of the forecast for now. The ridge nearly
fully builds in for Christmas Day, and H85 winds become westerly/
downslope. This pattern hints at one of the milder holidays in
recent memory with highs reaching the lower/mid 50s for much of the
area. The next cool front arrives late Saturday, and it appears dry.

&&

.AVIATION...(For the 00Z TAFS through 00Z Tuesday evening)
Issued at 521 PM CST Mon Dec 21 2020

A strong Pacific cold front, currently near the Pacific Northwest
coast, will move into wrn Nebraska Tuesday afternoon. The front
could be the source of LLWS...WS015/29035. Otherwise, VFR should
prevail across wrn and ncntl Nebraska tonight and Tuesday.

&&

.LBF WATCHES/WARNINGS/ADVISORIES...
None.
&&

SHORT TERM...Snively
LONG TERM...Snively
AVIATION...CDC
Hazardous weather outlook, Dec 21, 2:01 PM MST, 6 hours 12 minutes before
Hazardous Weather Outlook
National Weather Service North Platte NE
301 PM CST Mon Dec 21 2020

NEZ004>010-022>029-035>038-056>059-069>071-094-222115-
Sheridan-Eastern Cherry-Keya Paha-Boyd-Brown-Rock-Holt-Garden-
Grant-Hooker-Thomas-Blaine-Loup-Garfield-Wheeler-Arthur-McPherson-
Logan-Custer-Deuel-Keith-Perkins-Lincoln-Chase-Hayes-Frontier-
Western Cherry-
301 PM CST Mon Dec 21 2020 /201 PM MST Mon Dec 21 2020/

This Hazardous Weather Outlook is for portions of western and
north central Nebraska.

.DAY ONE...TONIGHT.

No hazardous weather is expected at this time.

.DAYS TWO THROUGH SEVEN...TUESDAY THROUGH SUNDAY.

A strong arctic cold front will push through the area Tuesday
night into Wednesday with gusts up to 55 mph possible. This may
create hazardous travel conditions, especially for high profile
and lightweight vehicles.

Wind chill values will be near or below zero late Tuesday night
and Wednesday morning, and again on Wednesday night. Light snow
is possible Tuesday night into Wednesday with any accumulations
being minor. Blowing snow may reduce visibility.

After Wednesday, no hazardous weather is expected.

.SPOTTER INFORMATION STATEMENT...

Spotter activation will not be needed through tonight.

&&

Get your weather, hydrological, and climate information at
http://www.weather.gov/northplatte

The office that day

Everything else NWS North Platte, NE issued on the same UTC day.

IssuedProductOfficeCountiesLasted
Dec 22, 3:20 AM MSTHigh Wind WarningLBFArthur, Blaine, Boyd, Brown, Chase, Cherry and 20 more38 hr
Dec 22, 11:08 AM MSTWinter Weather AdvisoryLBFBlaine, Boyd, Brown, Cherry, Custer, Garfield and 11 more30 hr

Nearby

High Wind Watches in Nebraska, 2020Every high wind watch in 2020

Sources

The product and its follow-ups from the Iowa Environmental Mesonet's archive of National Weather Service and Storm Prediction Center text; the sounding from the Mesonet's radiosonde archive; radar from the NEXRAD Level II archive.